BY PMA RASHEED
The Gulf Today,
20 Jan 2010
All the doctors and pharmacists in the UAE's public and private health sector as well as other competent authorities have been informed by the ministry to avoid prescription of the drug Tylenol, says sources from the health ministry.
The move comes in light of recent reports that confirmed the over-the-counter pain relief medicine is affected with serious taste and smell change inducing nausea and other sickness symptoms for users.
Dr Amin Al Amiri, Execuive Director of Medical Practices and Licensing at the the Ministry of Health (MoH), said the pain and fever relief drug has been recalled from the UAE local market by the MoH on Tuesday. Certain batches of Tylenol Extra Strength and Tylenol Arthritis Pain Caplets are included in the withdrawn drugs."
"The decision was made on request from the drug manufacturers as part of a precautionary measure. As per the information provided by the company, select batches of the drug were proved to be causing dizziness due to its odour and taste," he added.
According to Al Amiri, the withdrawal of the Tylenol is a safety measure to with an eye on public health. "The listed batches of the drugs for withdrawal from the UAE pharmacies include, Tylenol ES500mg 24 Caplets (AAA408), Tylenol ES 500mg 24 Caplets (ABA169), Tylenol ES 500 mg 24 Caplets (AHA048), Tylenol ES 500 mg 24 Caplets (AJA145) and Tylenol Arthritis Pain Caplet (09XMC114)," explained Al Amiri.
He noted that public awareness on the dangers of using harmful drugs is very important. The drug registration and control department of the MoH will take any complaints or reports on the side effects caused by any drug.
Meanwhile, so far no such complaints have been lodged in the UAE. In the event of such situations, residents are requested to contact on 02-6117391/02-6313742 or fax at 02-6313742, or e-mail at firstname.lastname@example.org
Last Friday, the US Food and Drug Authority (FDA) had issued an alert in the UAE,
America and , over the widely used pain and fever relief medicine. Fiji
An investigation had shown the "unusual mouldy" odour is caused by the presence of trace amounts of a chemical called 2,4,6-tribromoanisole (TBA).
The company had said in a statement that this can result from the breakdown of a chemical that is sometimes applied to wood that is used to build wood pallets that transport and store product packaging materials.
"The health effects of this chemical have not been well-studied but no serious events have been documented in the medical literature," it said.